Mortality from causes other than suicide is higher than expected in schizophrenia. Cardiovascular causes are most common, accounting for the majority of the 5% of sudden and unexpected deaths. Most cases have no clear explanation on post-mortem examination (‘sudden unexplained deaths’) and are thought to result from fatal arrhythmias. Prospective studies show that people with prolongation of the QT interval beyond 500 ms are at increased risk of serious arrhythmias such as ventricular tachycardia and torsade de pointes. In about 1 in 10 cases, the torsade is fatal. Most antipsychotics prolong the QTc interval in overdose but some prolong it even at therapeutic doses. Droperidol, sertindole and ziprasidone extend the QT interval by an average of 15–35 ms; quetiapine, haloperidol and olanzapine by 5 ms, to 15 ms. There is only an approximate relationship between QT prolongation and risk of sudden death, and the risk related to antipsychotics is thought to increase in people with pre-existing cardiac disease, those taking multiple QT-acting drugs and those taking antipsychotics at high dose for long periods. There is little evidence of an association with route of administration. More data are required to clarify to what extent people with mental health difficulties who die suddenly have pre-existing cardiac disease.